Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 98, NWS Pueblo, CO

August 1, 1997Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 1, 1997, 5:11 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 1997, 5:11 PM MDT (23:11 UTC)
Expired
Aug 1, 1997, 6:10 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:18 PM MDTHail 0.88Lamar, CO
Aug 1, 6:20 PM MDTHail 0.88Wiley, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WUUS1 KPUB 012313 RRA
SVRPUB
COC061-099-020010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT FRI AUG 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  KIOWA COUNTY IN SOUTHEASTERN COLORADO
  PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 610 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY NORTH OF LAMAR THROUGH 610 PM MDT
  OPEN COUNTRY NORTH OF ARLINGTON AND HASWELL THROUGH 610 PM MDT

* AT 510 PM MDT RADAR SHOWED SEVERE STORMS 9 MILES NORTH-NORTHEAST
  OF LAMAR IN PROWERS COUNTY AND 9 MILES NORTH OF ARLINGTON IN KIOWA
  COUNTY. THESE THUNDERSTORMS WERE MOVING EAST AT 5 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS
LARGE HAIL.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:35 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 1, 12:35 PM MDT, 4 hours 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1233 PM MDT FRI AUG 1 1997

MAIN CHALLENGE FOR FCST TNGT IS EVNG THUNDERSTORM COVERAGE.  WATER VAPOR
LOOP SHOWS DRY AIR ALOFT OVER NW HALF OF THE STATE BUT DOES NOT APPEAR TO
BE MAKING MUCH PROGRESS SEWD...THUS BELIEVE HIR MSTR VALUES 120-160
PERCENT ABOVE NORMAL WILL REMAIN OVER SRN CO THIS EVNG.  SCTD THUNDERSTORMS
FIRING OVER ERN MTNS BUT NOT VERY STRONG WHILE STORMS OVER SW/WRN MTNS
LOOKING LESS IMPRESSIVE ON SATELLITE.  SFC TROF LIES ACROSS SE ZONES BUT
SATELLITE SHOWS LITTLE CU DEVELOPMENT ACROSS SE PLAINS.  BUT WITH
PERSISTENT CONVERGENCE ALONG TROF AND TEMPS NOT YET REACHING CONVECTIVE
TEMPS STILL BELIEVE WE WE SEE AT LEAST ISOLD STORMS ACROSS SE
PLAINS.  SEVERE CHANCES LOOK SLIM...ESPECIALLY ACROSS SE ZONES WITH
VERY WARM 500 MB TEMPS...FAIRLY LOW CAPES...AND WEAK SHEAR.  WILL WAIT
TIL LAST MINUTE TO DECIDE TSTM COVERAGE BUT BELIEVE SCTD WILL BE ABOUT
AS HIGH AS WILL BE NEEDED...MAINLY OVER MTNS.  GUIDANCE TEMPS LOOK GOOD.
SR

In the hours before

Special weather statement, Aug 1, 3:15 PM MDT, 1 hour 56 minutes before
COZ071-073-012150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MDT FRI AUG 1 1997

...STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER THE PUEBLO AND
COLORADO SPRINGS AREA...

STRONG THUNDERSTORMS WILL BRING HEAVY RAIN...LIGHTNING AND SMALL
HAIL TO FORT CARSON BETWEEN 3 AND 4 PM MDT. AT 3 PM MDT A STRONG
THUNDERSTORM WAS ON THE WEST SIDE OF FORT CARSON ON HIGHWAY 115
MOVING EAST NORTHEAST AT 10 MPH. RAINFALL RATES OF 1 INCH PER HOUR
WERE ESTIMATED BY RADAR AS WELL AS SMALL HAIL. THE STORM WILL MOVE
TO THE NORTHEAST TO THE FOUNTAIN AREA BY 4 PM MDT.

ANOTHER STRONG THUNDERSTORM WAS 12 MILES SOUTHEAST OF PUEBLO MOVING
VERY SLOWLY NORTHEAST. THIS STORM WILL SPREAD HEAVY RAIN ACROSS
SOUTHERN PUEBLO COUNTY BETWEEN COLORADO CITY AND AVONDALE. SMALL
HAIL IS ALSO POSSIBLE.

SLOW MOVING THUNDERSTORMS CAN PRODUCE HEAVY RAIN ALONG THEIR PATH SO
BE ALERT FOR THE POSSIBILITY OF STANDING WATER IN LOW AREAS.

OTHER THUNDERSTORMS WILL DEVELOP BETWEEN PUEBLO AND COLORADO SPRINGS
BETWEEN 3 AND 4 PM MDT. THESE STORMS WILL MOVE SLOWLY TO THE
NORTHEAST.
FORTUNE
Special weather statement, Aug 1, 3:17 PM MDT, 1 hour 54 minutes before
COZ071-073-012150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MDT FRI AUG 1 1997

...STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER THE PUEBLO AND
COLORADO SPRINGS AREA...

STRONG THUNDERSTORMS WILL BRING HEAVY RAIN...LIGHTNING AND SMALL
HAIL TO FORT CARSON BETWEEN 3 AND 4 PM MDT. AT 3 PM MDT A STRONG
THUNDERSTORM WAS ON THE WEST SIDE OF FORT CARSON ON HIGHWAY 115
MOVING EAST NORTHEAST AT 10 MPH. RAINFALL RATES OF 1 INCH PER HOUR
WERE ESTIMATED BY RADAR AS WELL AS SMALL HAIL. THE STORM WILL MOVE
TO THE NORTHEAST TO THE FOUNTAIN AREA BY 4 PM MDT.

ANOTHER STRONG THUNDERSTORM WAS 12 MILES SOUTHEAST OF PUEBLO MOVING
VERY SLOWLY NORTHEAST. THIS STORM WILL SPREAD HEAVY RAIN ACROSS
SOUTHERN PUEBLO COUNTY BETWEEN COLORADO CITY AND AVONDALE. SMALL
HAIL IS ALSO POSSIBLE.

SLOW MOVING THUNDERSTORMS CAN PRODUCE HEAVY RAIN ALONG THEIR PATH SO
BE ALERT FOR THE POSSIBILITY OF STANDING WATER IN LOW AREAS.

OTHER THUNDERSTORMS WILL DEVELOP BETWEEN PUEBLO AND COLORADO SPRINGS
BETWEEN 3 AND 4 PM MDT. THESE STORMS WILL MOVE SLOWLY TO THE
NORTHEAST.
FORTUNE
Special weather statement, Aug 1, 3:55 PM MDT, 1 hour 16 minutes before
COZ067-071>073-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
355 PM MDT FRI AUG 1 1997

...THUNDERSTORMS WILL BRING BRIEF HEAVY RAIN TO TELLER...EL PASO AND
PUEBLO COUNTIES...

STRONG THUNDERSTORMS WILL SPREAD HEAVY RAIN OVER SOUTHERN EL
PASO COUNTY AND NORTHERN PUEBLO COUNTY BETWEEN 4 AND 5 PM MDT. AT 445
PM MDT THE STORMS WERE ALONG A LINE FROM ELLICOTT TO FORT CARSON AND
ALONG I-25 5 MILES NORTH OF PUEBLO. THE STORMS WILL MOVE
NORTHEAST AND EAST AND WILL PRODUCE FROM ONE HALF INCH TO ONE INCH
OF RAIN AND MAY PRODUCE SOME SMALL HAIL AS THE MOVE ACROSS SOUTHERN
EL PASO COUNTY AND NORTHERN PUEBLO COUNTY.

THUNDERSTORMS ALSO COVERED MUCH OF SOUTHEAST PUEBLO COUNTY FROM
NORTH OF WALSENBURG TO BOONE AND WILL MOVE EAST AND NORTHEAST. THESE
STORMS WILL PRODUCE AROUND ONE HALF INCH TO THREE QUARTERS OF AN
INCH OF RAIN.

FORTUNE
Special weather statement, Aug 1, 3:57 PM MDT, 1 hour 14 minutes before
COZ067-071>073-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
355 PM MDT FRI AUG 1 1997

...THUNDERSTORMS WILL BRING BRIEF HEAVY RAIN TO TELLER...EL PASO AND
PUEBLO COUNTIES...

STRONG THUNDERSTORMS WILL SPREAD HEAVY RAIN OVER SOUTHERN EL
PASO COUNTY AND NORTHERN PUEBLO COUNTY BETWEEN 4 AND 5 PM MDT. AT 445
PM MDT THE STORMS WERE ALONG A LINE FROM ELLICOTT TO FORT CARSON AND
ALONG I-25 5 MILES NORTH OF PUEBLO. THE STORMS WILL MOVE
NORTHEAST AND EAST AND WILL PRODUCE FROM ONE HALF INCH TO ONE INCH
OF RAIN AND MAY PRODUCE SOME SMALL HAIL AS THE MOVE ACROSS SOUTHERN
EL PASO COUNTY AND NORTHERN PUEBLO COUNTY.

THUNDERSTORMS ALSO COVERED MUCH OF SOUTHEAST PUEBLO COUNTY FhROM
NORTH OF WALSENBURG TO BOONE AND WILL MOVE EAST AND NORTHEAST. THESE
STORMS WILL PRODUCE AROUND ONE HALF INCH TO THREE QUARTERS OF AN
INCH OF RAIN.

FORTUNE
Special weather statement, Aug 1, 4:44 PM MDT, 27 minutes before
COZ071-073-076>078-080-012350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
444 PM MDT FRI AUG 1 1997

...STRONG THUNDERSTORMS OVER PORTIONS OF SOUTHEAST COLORADO...

AT 443 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 20
MILES EAST OF FOUNTAIN IN EL PASO COUNTY...20 MILES NORTHEAST AND 30
MILES SOUTHEAST OF DOWNTOWN PUEBLO IN PUEBLO COUNTY...13 MILES SOUTH
AND 25 MILES SOUTHEAST OF EADS IN KIOWA COUNTY...10 MILES NORTHEAST
OF LAMAR IN PROWERS COUNTY AND 30 MILES NORTHEAST THROUGH 20 MILES
EAST OF TRINIDAD IN LAS ANIMAS COUNTY.

THESE THUNDERSTORM WERE MOVING TO THE EAST AT 5 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...GUSTY WINDS
AROUND 40 MPH AND VERY HEAVY RAINFALL.

7
Special weather statement, Aug 1, 4:46 PM MDT, 25 minutes before
COZ071-073-076>078-080-012350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
444 PM MDT FRI AUG 1 1997

...STRONG THUNDERSTORMS OVER PORTIONS OF SOUTHEAST COLORADO...

AT 443 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 20
MILES EAST OF FOUNTAIN IN EL PASO COUNTY...20 MILES NORTHEAST AND 30
MILES SOUTHEAST OF DOWNTOWN PUEBLO IN PUEBLO COUNTY...13 MILES SOUTH
AND 25 MILES SOUTHEAST OF EADS IN KIOWA COUNTY...10 MILES NORTHEAST
OF LAMAR IN PROWERS COUNTY AND 30 MILES NORTHEAST THROUGH 20 MILES
EAST OF TRINIDAD IN LAS ANIMAS COUNTY.

THESE THUNDERSTORM WERE MOVING TO THE EAST AT 5 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...GUSTY WINDS
AROUND 40 MPH AND VERY HEAVY RAINFALL.

"7"

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.